[Skip to Content]
[Skip to Content Landing]
Article
July 1996

Effects of Isotretinoin on Bone Mineralization During Routine Therapy With Isotretinoin for Acne Vulgaris

Author Affiliations

From the Departments of Dermatology (Drs Margolis and Leyden) and Medicine (Dr Attie), University of Pennsylvania Medical Center, Philadelphia.

Arch Dermatol. 1996;132(7):769-774. doi:10.1001/archderm.1996.03890310053007
Abstract

Objective:  To examine the effects of isotretinoin on bone mineralization and other markers of calcium homeostasis in individuals receiving isotretinoin for routine therapy for severe acne vulgaris.

Design:  Cohort study.

Setting:  An academic medical center.

Patients:  Twenty individuals receiving isotretinoin for severe acne vulgaris.

Intervention:  None.

Main Outcome Measure:  The primary outcome was the change in bone mineralization as measured by dual-energy x-ray absorptiometry of the lumbar spine and hip before and after isotretinoin therapy. Additional measurements included serum osteocalcin, calcium, 25-dihydroxyvitamin D, 1,25-dihydroxyvitamin D, and intact parathyroid hormone and urine hydroxyproline or calcium.

Results:  No changes were noted in bone mineralization of the lumbar spine or hip. Furthermore, no alterations were noted in serum measurements of osteocalcin, calcium, 25-dihydroxyvitamin D, intact parathyroid hormone, or urine measurements of hydroxyproline or calcium. A statistically significant change was noted in 1,25-dihydroxyvitamin D when serum from before and after isotretinoin therapy was compared.

Conclusion:  The use of isotretinoin for 20 weeks for the treatment of severe acne vulgaris does not appear to have any substantial adverse effect on bone mineralization.Arch Dermatol. 1996;132:769-774

×